Greetings. Eric Bakker, naturopath from New Zealand, author of Candida Crusher. Thanks for checking out my video once again. I also want to thank everybody for all the wonderful comments I’m getting on the YouTube channel. I really appreciate them. I’ll try to answer them as much as I can. Apart from the crazy ones that I just delete, which I get every now and them.
Today, we’re going to talk about pharmaceutical medications. Pharmaceutical drugs and their interactions. This is an area that not many people talk about and it’s also an area that I don’t think many people in the natural medicine business are familiar with or dabble in or get involved in and that’s pharmaceutical medications.
Many people take pharmaceutical drugs. Now, I’m not one of these people who are either for or against pharmaceutical medications because many people long term will take some kind of a drug, whether it be a sleeping pill, an antidepressant. It could be a drug to regulate thyroid function, for example. It could be a drug for epilepsy, an anticonvulsant. It could be insulin to regulate their Type 1 diabetes. There are many reasons people take pharmaceutical medications.
People can also take pharmaceutical medications to switch off pain like headaches, period pain, or back pain. If you live in the States, particularly, have you seen an advertisement just to take a pill if you’ve got a headache or just to take a pill for your period pain. We get these ads here on TV in New Zealand as well. It’s crazy how many advertisements I see for pharmaceutical drugs. They’re even advertising antipsychotic medication on TV. Check to see with your doctor if you’ve got schizophrenia and this drug might be suitable for you. Then you see all the tiny little side effects down on the bottom. That is inappropriate.
But what we’re going to talk about is the interactions of pharmaceutical medications, particularly with diet and lifestyle and also natural medicine supplements. This is something I see a lot of patients being affected by. Only the other day, I had a young man I saw who developed convulsions. He came to me and he said, “Eric, I’m in my…” He’s a bit younger than me, about 50 and he developed convulsions and it’s something he’s never had it before. He had it about three or four weeks ago. I was quite alarmed so I said, “Well, let’s just have a look what’s going on.” When I took the case, I had a really good look at the medications he was taking. He was taking an antidepressant and a sleeping pill. And then when I inquired further about his lifestyle, I found that he was drinking beer. The doctor didn’t actually tell him that you couldn’t drink alcohol with the strong medications he was on.
A few weeks prior to the convulsions, he was drinking beer on a regular basis and then he was working with son working in the yard building a fence or something. It was quite warm weather. He drank about 10 or 15 beers over a period of a weekend. And then, he developed a major convulsion, a major convulsion. Lying on the ground writhing away. His son had to call the ambulance. Of course a trip to the doctor and the doctor basically said, “Well, that’s it. You’ve lost your driver’s license for 12 months.” And this guy was pretty devastated about that. But when we had a good look at the case, it was clear cut interaction between the antidepressant the and alcohol.
If you’re drinking alcohol, even small amounts of alcohol, let’s just say a glass of wine once or twice a week, a couple of cans of beer once or twice a week, and you’re taking any kind of pharmaceutical medication, you’re really walking a tightrope. It’s a very dangerous risky game. Why is that? That’s because drugs have to be metabolized by the liver, but the liver is also the same organ that helps to metabolize alcohol. Those two things often clash. If you look in the drug guide – your doctor will have one of these drug guides and the drug guide clearly states with many medications that you need to avoid drinking alcohol, but this is not told to many people.
But it’s not just alcohol. You may be eating far too much of one particular food, for example. I’ve seen some interactions with a high fat and even a Paleo diet with people taking multiple medications at the same time. If you’re taking a pharmaceutical medication, what I’d like you to do is go to drugs.com or go to a different website than that and print out all the information on adverse effects and reactions, just print out all the pages. And then get yourself one of these highlighters and then I want you to highlight all of the relevant areas, all the areas that stand out to you.
When I spoke with this young man who had the convulsion, I looked the drug up in the book and I said, “Do you suffer from da, da, da, da, all these side effects?” He said, “Eric, I’ve got all of those. Every single one of them.” And I said, “Well, why didn’t you talk to your doctor about it?” “Well, I did, but the doctor didn’t see a link.” Many doctors don’t see the links between side effects and drugs. What they will do is give a subsequent drug to treat that new disease. And then sometimes I’ve seen people being treated for side effects of drugs that were given to treat side effects of drugs. That’s how crazy it is.
Also be careful taking natural medicines when you’re taking pharmaceutical medicines because there can be an interaction there as well, so you need to check with your practitioner first if you’re taking any kind of drug long term to see (A) is it interacting with any kind of foods or drinks you’re taking on a regular basis. It could be tea, coffee or alcohol. It could be different kinds of foods you’re eating. You may have noticed that when you started taking that drug, the symptoms got worse that you already had or other symptoms appeared. You need to talk to your doctor about that; (B) you need to make sure the drugs you’re taking if you’re taking more than one don’t interact together. This is a very, very important thing to do; and (C) if you’re coming to someone like me for a consultation or a naturopath or a doctor and you’ve developed these symptoms, make sure they’re not related to the drug that you’re taking.
Classic symptoms are attached to classic drugs. For example, I’m interesting in growing rose, so I’ve noticed that some roses have got a very strong fragrance. Others have got other quite unusual habits how the petals will drop with a little bit of wind. Other roses clash when you put them together. The scents will clash. It’s the same with pharmaceutical drugs. A little bit of studying up and a bit of reading up and you’ll soon become – maybe not an expert, but you’re become an informed and aware person. Knowing what he or she is taking to see if there is any link between that and how you’re feeling. It’s very important to do that. Go back to your doctor and talk about these effects that you could be getting. They may be able to switch you to a drug, decrease the dosage or take you off that drug altogether, and that would be a really good thing for you to do.
I just thought I’d put this video up to alarm you about pharmaceutical drugs. I get these reports from people, particularly women taking the oral contraceptive pill, antidepressants, tablets like Zopiclone, sleeping pills. I get lots of people complaining about those with the side effects. Many medications. You could even be looking at acetaminophen, drugs like that. Paracetamol can cause a lot of problems. In fact, one of the leading causes of hospital admissions for liver failure in America is not alcohol. It’s in fact paracetamol or acetaminophen. You guys call it over there. That drug does not work at all with coffee, tea or alcohol. You can get very sick doing that. That’s very much Russian roulette. Check out the drug you’re on.
Leave some comments please and don’t forget to click on the link for your Candida report if you haven’t already done so and subscribe. Thanks for tuning in.